Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 103, NWS Quad Cities, IA

July 21, 2001Johnson County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 21, 2001, 5:07 PM CDT for Johnson County, Iowa. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 21, 2001, 5:07 PM CDT (22:07 UTC)
Expired
Jul 21, 2001, 6:00 PM CDT
In force
53 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Johnson County, IA

The radar

The Quad Cities radar (KDVN), 89 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 1:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 963 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
963 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 212210
SVRMLI

IAC103-212300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
507 PM CDT SAT JUL 21 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN EAST CENTRAL IOWA

* UNTIL 600 PM CDT

* AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LARGE SEVERE THUNDERSTORM WITH DAMAGING WINDS 5 MILES SOUTHWEST OF
  IOWA CITY...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...   
   CORALVILLE NOW!
   IOWA CITY NOW!
   HILLS BY 515 PM CDT.
   LONE TREE BY 520 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF WINDS IN EXCESS OF 55 MPH AND
PEA SIZED HAIL. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM 
PASSES. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE 
TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
SATURDAY EVENING FOR EASTERN IOWA.

LAT...LON 4174 9180 4152 9180 4151 9140 4170 9145

$$

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:55 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 21, 2:55 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
255 PM CDT SAT JUL 21 2001

OF IMMEDIATE CONCERN IS SEVERE POTENTIAL FOR LATE THIS AFTERNOON AND
EARLY EVENING AS MCC MOVING ACROSS SOUTHERN MN SINCE AM BEGINS TO
TURN MORE SE. LINE OF ELEVATED CONVECTION TRIGGERED FROM MN COMPLEX
OUTFLOW THIS MORNING EXTENDING SW INTO W CENTRAL IA AT 18Z ALSO
MOVING E-SE AND EXPECT STORMS TO STRENGTHEN BY FORECAST ISSUANCE AS
THEY MOVE INTO AREA OF LAPS SURFACE BASED CAPES OF 4 TO 6K J/KG.
SEVERE CONVECTION MAY BE ON-GOING AT FORECAST ISSUANCE NW OF DBQ-CID
LINE AND ANTICIPATE MOVEMENT TO SE SIMILAR TO EARLY AM CONVECTION.
MAIN CHALLENGE THROUGH ENTIRE FORECAST IS POPS WITH LITTLE CHANGE IN
UPPER PATTERN THROUGH SHORT TERM. HIGH HEAT INDICES ALSO A CONCERN
THROUGH MONDAY.

UPPER RIDGE AXIS REMAINS ANCHORED FROM TX TO EASTERN NEB WITH
MONSOONAL MOISTURE PLUME SEEN ON WATER VAPOR IMAGERY FROM AZ INTO SW
MN. H85 THERMAL RIDGE WITH H85 TEMPERATURES OF 30C OVER HIGH PLAINS
WITH BAROCLINIC AXIS FROM SD INTO WRN IA AT 12Z. NONE OF THE SHORT
TERM MODELS HAD GOOD HANDLE ON CURRENT CONVECTION...BUT ETA AND AVN
FARED BETTER THAN NGM WITH QPF PLACEMENT. WILL MAINLY FOLLOW AVN DUE
TO BETTER PERFORMANCE PAST FEW WEEKS IN THIS PATTERN.

H5 SHORTWAVE TOPPING RIDGE AND AIDING CURRENT MCC MOVES SE ACROSS
FORECAST AREA THIS EVENING...THEN NEXT H5 VORTICITY MAX PROGGED TO
MOVE THROUGH MONDAY NIGHT. AFTER INITIAL ROUND OF CONVECTION THIS
EVENING...FORCING WILL BE LIMITED TO WHERE LOW LEVEL BOUNDARIES
LINGER AND TAP INTO NOCTURNAL JET. WILL KEEP IN LOW POPS FOR LATE
TONIGHT FOR ALL ZONES. NO MAJOR FOCUS EXPECTED FOR CONVECTION
EXPECTED FOR SUNDAY...BUT WITH VERY MOIST AND UNSTABLE AIRMASS...
WILL LEAVE IN ISOLATED POPS. BETTER CHANCES WILL OCCUR WITH
SHORTWAVE SUNDAY NIGHT AND THEN MONDAY WHEN STRONGER SHORTWAVE IN
WESTERLIES PUSHES THE TROUGH CURRENTLY OVER HIGH PLAINS SE ACROSS
FORECAST AREA.

HEAT ADVISORY WAS ISSUED EARLIER FOR THIS AFTERNOON FOR SOUTH OF
HIGHWAY 30 AND WILL BE NECESSARY CWA WIDE FOR SUNDAY. SURFACE
DEWPOINTS IN UPPER 70S TO AROUND 80 COMMON ACROSS IA AND MO ZONES
BOOSTING HEAT INDICES INTO 105 TO 115 RANGE. WESTERN IL ZONES NOT AS
OPPRESSIVE WITH DEWPOINTS IN LOWER TO MID 70S AND INDICES IN 90 TO
100 RANGE. EVENING CONVECTION MAY COOL TEMPERATURES SOMEWHAT
THIS EVENING...BUT DEWPOINTS TO REMAIN HIGH. ONLY NORTHERN HALF CWA
DIPPED BELOW 80 HEAT INDEX LAST NIGHT AND THINK TONIGHT WILL BE EVEN
WARMER DUE TO MORE SUNSHINE TODAY AND WARMER MAXES. WILL GO AHEAD
AND ISSUE HEAT ADVISORY FOR TONIGHT THROUGH SUNDAY AND EXTEND TO
ENTIRE FORECAST AREA. TEMPERATURES SHOULD REACH LOWER TO MID 90S
SUNDAY WITH WARM ADVECTION AT H85 BOOSTING TEMPERATURES ABOUT 2 C
WARMER INTO RANGE OF 22 TO 24 DEG C. EXPECT CONDITIONS CLOSE TO
ADVISORY CRITERIA TO EXTEND INTO SUNDAY NIGHT AS DEWPOINTS REMAIN
HIGH BUT WILL LET LATER FORECASTS EXTEND THE ADVISORY AS NEEDED.
HIGHS MONDAY WILL BE A BIT COOLER...ESPECIALLY NORTH DUE TO MORE
CLOUD AND AFTERNOON CONVECTION AS TROUGH APPROACHES FROM NW.

UPPER RIDGE FLATTENS AND RETROGRADES WESTWARD TOWARD MIWEEK WITH
NUMEROUS SHORTWAVES IN WESTERLIES TO BRING ALMOST DAILY CHANCES FOR
RAIN. AVN AND MRF SHOW FRONT HANGING EAST TO WEST TO OUR SOUTH WITH
SURFACE HIGH MOVING INTO NE GREAT LAKES PROVIDING COOLER
TEMPERATURES. TEMPERATURES TRENDED DOWNWARD SOME...BUT NOT AS LOW AS
LATEST MEDIUM RANGE GUIDANCE.  THANKS TO DMX AND CHI FOR
COORDINATION.

.DVN...
IA...IL...MO...HEAT ADVISORY TONIGHT AND SUNDAY.

SHEETS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:13 AM CDTSevere Thunderstorm WarningDVNMuscatine, Scott47 min
Jul 21, 5:29 PM CDTSevere Thunderstorm WarningDVNMuscatine61 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.